2. Acid-Base Balance and Arterial Blood Gas Interpretation
3. Perioperative Nursing Care and Surgical Asepsis
4. Wound Care, Healing, and Infection Prevention
5. Cardiovascular Disorders and Hemodynamic Monitoring
6. Respiratory Disorders and Oxygenation Management
7. Renal and Urinary System Disorders
8. Endocrine Disorders and Hormonal Regulation
9. Neurological Assessment and Disorders
10. Pharmacological Interventions and Medication Safety
11. Pain Management and Comfort Care
12. Patient Safety, Fall Prevention, and Mobility
NUR 171 Nursing Exam 4
,1. A client with a serum potassium level of 6.8 mEq/L is admitted to the
telemetry unit, and the nurse should anticipate which of the following priority
interventions?
A. Administering oral potassium supplements as prescribed
B. Preparing the client for immediate hemodialysis
C. Obtaining a 12-lead ECG and notifying the provider immediately
D. Encouraging a diet high in potassium-rich foods
Correct Answer: C. Hyperkalemia of 6.8 mEq/L places the client at risk for lethal
cardiac dysrhythmias, so obtaining an ECG and notifying the provider is the
priority. Potassium supplements and high-potassium foods are contraindicated,
and dialysis is considered only after other measures fail.
2. A postoperative client reports sudden shortness of breath and chest pain,
and the nurse notes a heart rate of 124 beats per minute with an oxygen
saturation of 88% on room air. Which action should the nurse take first?
A. Administer prescribed oral pain medication
B. Apply supplemental oxygen and raise the head of the bed
,C. Document the findings and reassess in thirty minutes
D. Encourage the client to ambulate in the hallway
Correct Answer: B. Sudden dyspnea, chest pain, tachycardia, and hypoxemia
suggest pulmonary embolism, and immediate oxygenation and positioning are
priority actions. Oral pain medication, delayed reassessment, and ambulation
would delay life-saving intervention.
3. The nurse is reviewing arterial blood gas results for a client with severe
vomiting and notes a pH of 7.48, PaCO2 of 44 mm Hg, and HCO3 of 32 mEq/L.
Which acid-base imbalance should the nurse document?
A. Respiratory alkalosis
B. Metabolic acidosis
C. Respiratory acidosis
D. Metabolic alkalosis
Correct Answer: D. A pH above 7.45 with an elevated bicarbonate and a
compensatory rising PaCO2 indicates metabolic alkalosis, commonly caused by
severe vomiting and loss of gastric acid.
, 4. A client scheduled for surgery tells the nurse about taking ginkgo biloba
daily, and the nurse should recognize this supplement increases the risk for
which perioperative complication?
A. Excessive bleeding and hemorrhage
B. Severe hypertension and stroke
C. Profound hypoglycemia and coma
D. Acute renal failure and anuria
Correct Answer: A. Ginkgo biloba inhibits platelet aggregation and can increase
bleeding risk during and after surgery. It is not associated with hypertensive
crisis, hypoglycemia, or acute renal failure.
5. A nurse is caring for a client with a new ileostomy and should instruct the
client to seek immediate medical attention for which of the following findings?
A. Liquid stool output during the first week
B. Stoma that is beefy red and moist
C. Stoma that is dark purple and dusky
D. Small amounts of gas in the pouch